Alert archive / Indiana / Areal Flood Warnings in 2018

Areal Flood Warning 21, NWS Indianapolis, IN

June 10, 2018Knox County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Jun 10, 2018, 6:24 PM EDT for Knox County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2018, 6:24 PM EDT (22:24 UTC)
Expired
Jun 10, 2018, 9:30 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 33 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 7:47 PM EDTFLASH FLOOD2 W Decker, INCATTLE BARN ROAD IN SOUTHERN KNOX COUNTY FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

744 
WGUS43 KIND 102224
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
624 PM EDT SUN JUN 10 2018

INC083-110130-
/O.NEW.KIND.FA.W.0021.180610T2224Z-180611T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox IN-
624 PM EDT SUN JUN 10 2018

The National Weather Service in Indianapolis has issued a

* Flood Warning for...
  Southwestern Knox County in southwestern Indiana...

* Until 930 PM EDT.

* At 623 PM EDT, Doppler radar indicated heavy rain that will cause
  flooding. Up to around two inches of rain have already fallen.

* Some locations that will experience flooding include...
  Monroe City and Decker. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3848 8775 3851 8765 3855 8767 3859 8761
      3864 8762 3864 8724 3853 8726 3851 8730
      3854 8737 3851 8738 3854 8738 3854 8743
      3850 8749 3852 8754 3849 8754 3850 8759
      3845 8760 3846 8766 3843 8767 3842 8774

$$

50
1 follow-up statement
415 
WGUS83 KIND 110056
FLSIND

Flood Statement
National Weather Service Indianapolis IN
856 PM EDT SUN JUN 10 2018

INC083-110130-
/O.CON.KIND.FA.W.0021.000000T0000Z-180611T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox IN-
856 PM EDT SUN JUN 10 2018

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
SOUTHWESTERN KNOX COUNTY...

At 852 PM EDT, Doppler radar indicated heavy rain has diminished 
across the area, but flooding from earlier rain continues. Radar 
estimates up to 5 inches of rain has fallen over parts of the warned 
area.

Some locations that will experience flooding include...
Monroe City and Decker. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3848 8775 3851 8765 3855 8767 3859 8761
      3864 8762 3864 8724 3853 8726 3851 8730
      3854 8737 3851 8738 3854 8738 3854 8743
      3850 8749 3852 8754 3849 8754 3850 8759
      3845 8760 3846 8766 3843 8767 3842 8774

$$

JAS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jun 10, 4:36 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 10, 4:36 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
436 PM EDT Sun Jun 10 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 240 PM EDT Sun Jun 10 2018

A meandering frontal system will keep periodic chances for
convection for most of this week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 240 PM EDT Sun Jun 10 2018

Mid level vorticity center presently moving into western Ohio,
however a trailing tail hangs back across the area, stretching back
into Iowa. Flow in the 925mb-850mb layer around 20-30 kts suggests
potential for additional convective development along the
trailing vorticity tail through the rest of the afternoon and
evening hours. Another possible vorticity center looks to be over
western Iowa, which may result in a convective complex locally after
110600Z.

All in all, with keep PoPs rather high across the area until about
110200Z, when trailing vorticity tail moves off to the east. Decided
to keep PoPs in the chance category later tonight, due to lower
confidence in exactly where and how much convection may occur with
the Iowa vorticity center. Models suggest a 30-35 kt low level jet
may nose into central Indiana late tonight, so additional convective
development, and a heavy rain threat, is possible.

Short term models suggest adequate deep layer shear and marginally
favorable lapse rates for severe convection this afternoon and
tonight, especially with the arrival of the vorticity centers later
this afternoon and evening, as well as late tonight.

Low level thicknesses suggest the GFS MOS low tonight look
reasonable.

&&

.SHORT TERM /Monday through Wednesday/...
Issued at 240 PM EDT Sun Jun 10 2018

Model data suggest upper ridging over the Midwest will get flattened
out by the middle of the week as a short wave trough moves across
the northern Great Lakes.

Successive convective complexes will probably push the better
instability farther south on Monday, so overall convective threat may
be lower than it has been recently. 850mb flow looks weaker as well,
which may cut down on the convective complex threat. Will continue
to keep some chance PoPs in the forecast for Monday and Monday
night.

By Tuesday and Tuesday night, a cold front associated with the
northern Great Lakes trough, is expected to move through. Will keep
PoPs going in those periods as well.

Operational models suggest cold front will probably have enough push
to it to sweep out most of the remaining instability, although there
are still a few ensembles that indicate the front might have a
weaker push to it. Will keep the forecast mainly dry on Wednesday
for now.

Progged low level thicknesses suggest the GFS MOS guidance
temperatures look OK for the most part over the next couple of days,
so only minor adjustments planned.

&&

.LONG TERM /Wednesday Night Through Sunday/...

Issued at 213 PM EDT Sun Jun 10 2018

ECMWF suggests ridging building aloft over Indiana and the Great
lakes during this period. This should lead to a somewhat dry and
warm pattern as forcing dynamics should remain well north of
Indiana. However...forecast builder continues to insert many daily
low chc pops...perhaps due to diurnal convection possibilities.
With little upper support but a lingering poorly defined lower
level boundary present...some shower and storm chances will be
left in the forecast. However confidence remains quite low.

Near normal temperatures will be expected through the period.

&&

.AVIATION /Discussion for the 102100Z KIND TAF Update/...
Issued at 436 PM EDT Sun Jun 10 2018

Organized area of convection to impact the KIND terminal through
about 102200Z-102300Z. IFR visibility restrictions and gusty
shifting winds to around 40 kts expected. Previous discussion
follows.

Occasional MVFR conditions will present this taf period with
moments of VFR also.

Thunderstorm complex over Central Indiana will continue to drift
east and deteriorate. However areas that were not impacted by
earlier storms are re-firing with daytime heating...providing more
thunderstorm development mainly SW of Indianapolis...but
impacting the HUF and BMG areas. Will continue to mention period
of TSRA this afternoon with Temp groups...but as the complex moves
southeast and deteriorates more VFR conditions should be found
across the IND and LAF areas.

Models again suggest favorable lift overnight. Have continued VCTS
mentions at the TAF sites overnight...but confidence is low given
a lack of heating. Any storm that does strike a taf site will
produce brief MVFR to IFR Conditions.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...JP/JAS
Hazardous weather outlook, Jun 10, 4:19 PM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
419 PM EDT Sun Jun 10 2018

INZ021-028>031-035>049-051>057-060>065-067>072-111000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
419 PM EDT Sun Jun 10 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorm activity is expected through tonight. Present
indications suggest isolated to scattered severe storms are possible,
mainly south of a Lafayette to Muncie line.

Hazards: Main hazards are damaging winds, frequent cloud to ground
lightning, and heavy rainfall which may cause localized flooding.
Secondary hazards include isolated tornadoes and large hail.

Timing: Best threat for severe storms through 900 PM EDT.

Discussion: Organized thunderstorms will be moving through the area
from Illinois during the late afternoon and early evening hours.
Damaging wind and heavy rain, which may lead to localized
flooding, are possible with these storms. Isolated tornadoes and
large hail are also possible. The potential exists for additional
thunderstorm development late tonight, which may bring an additional
threat for severe storms and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Thunderstorm activity is possible Monday and Tuesday, and at
times from Thursday through Saturday. Isolated severe storms are
possible on Monday and Tuesday, mainly over southern Indiana.

Discussion: A front lingering over Indiana will cause storms the
first part of this week. There should be a brief dry spell under
high pressure Wednesday, then another front could bring more storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening. Severe storm
spotters are encouraged to monitor future weather statements
regarding the severe threat on Monday and Tuesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jun 10, 5:32 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
532 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND GST     INDIANAPOLIS INT'L AIRP 39.73N 86.28W
06/10/2018  M52 MPH          MARION             IN   ASOS

&&

BHH
Local storm report, Jun 10, 5:47 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     GREENCASTLE             39.64N 86.84W
06/10/2018                   PUTNAM             IN   PUBLIC

            ONE TREE OR LARGE BRANCH BLOWN DOWN IN
            GREENCASTLE. LOCATION APPROXIMATE. TIME
            BASED ON RADAR. REPORT RECEIVED VIA TWITTER.

&&

BHH
Local storm report, Jun 10, 5:54 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
554 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             DECKER                  38.52N 87.52W
06/10/2018  E1.00 INCH       KNOX               IN   EMERGENCY MNGR

            LOCATION IS APPROXIMATE. RELAYED BY AMATEUR
            RADIO.

&&

BHH
Local storm report, Jun 10, 5:59 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
559 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     DANVILLE                39.76N 86.53W
06/10/2018                   HENDRICKS          IN   BROADCAST MEDIA

            LARGE TREE DOWN ON STATE ROAD 39 IN
            DANVILLE. LOCATION COORDINATES ARE
            APPROXIMATE. TIME IS ESTIMATED FROM RADAR
            IMAGERY.

&&

BHH
Local storm report, Jun 10, 6:07 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
607 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     4 W DANVILLE            39.76N 86.59W
06/10/2018                   HENDRICKS          IN   BROADCAST MEDIA

            TREE BRANCHES AND, OR, TREES DOWN ON U.S.
            36. LOCATION IS APPROXIMATE. TIME IS BASED
            ON RADAR IMAGERY.

&&

BHH
Special weather statement, Jun 10, 6:15 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
615 PM EDT SUN JUN 10 2018

INZ067-068-102245-
Daviess IN-Knox IN-
615 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND
SOUTHWESTERN DAVIESS COUNTIES UNTIL 645 PM EDT...

At 615 PM EDT, Doppler radar was tracking a strong thunderstorm near
Washington, or 9 miles north of Petersburg, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Washington, Monroe City, Wheatland and Montgomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southwestern Indiana.

LAT...LON 3853 8715 3853 8717 3855 8718 3855 8721
      3854 8722 3854 8725 3852 8726 3856 8741
      3873 8735 3867 8705 3854 8711 3853 8712
      3853 8714 3852 8713 3852 8715
TIME...MOT...LOC 2215Z 283DEG 19KT 3863 8729

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 5:52 AM EDTSpecial Weather StatementINDFountain, Warren38 min
Jun 10, 6:18 AM EDTSpecial Weather StatementINDClinton, Montgomery, Tippecanoe42 min
Jun 10, 6:20 AM EDTSpecial Weather StatementINDFountain, Parke, Vermillion40 min
Jun 10, 6:30 AM EDTSevere Thunderstorm WarningINDBoone, Clinton, Fountain, Montgomery, Tippecanoe45 min
Jun 10, 7:38 AM EDTSpecial Weather StatementINDGreene, Johnson, Marion, Morgan, Owen, Sullivan52 min
Jun 10, 8:13 AM EDTSpecial Weather StatementINDDaviess32 min
Jun 10, 8:54 AM EDTSpecial Weather StatementINDFountain, Warren51 min
Jun 10, 9:07 AM EDTSpecial Weather StatementINDKnox38 min
Jun 10, 9:31 AM EDTSpecial Weather StatementINDMontgomery, Parke, Vermillion44 min
Jun 10, 9:33 AM EDTSpecial Weather StatementINDClinton, Tippecanoe42 min
Jun 10, 9:44 AM EDTSpecial Weather StatementINDKnox46 min
Jun 10, 1:00 PM EDTSpecial Weather StatementINDBartholomew, Decatur, Jennings45 min
Jun 10, 2:23 PM EDTAreal Flood WarningINDFountain, Vermillion, Warren6 hr
Jun 10, 3:00 PM EDTSpecial Weather StatementINDMontgomery45 min
Jun 10, 3:27 PM EDTSpecial Weather StatementINDPutnam48 min
Jun 10, 3:38 PM EDTSpecial Weather StatementINDFountain, Vermillion52 min
Jun 10, 3:56 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion, Warren34 min
Jun 10, 4:08 PM EDTTornado WarningINDParke, Vermillion22 min
Jun 10, 4:17 PM EDTAreal Flood WarningINDMontgomery3 hr
Jun 10, 4:24 PM EDTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam, Vermillion, Vigo36 min
Jun 10, 4:26 PM EDTTornado WarningINDParke, Putnam19 min
Jun 10, 4:29 PM EDTSevere Thunderstorm WarningINDClay, Vigo31 min
Jun 10, 4:38 PM EDTTornado WarningINDPutnam37 min
Jun 10, 4:46 PM EDTSevere Thunderstorm WarningINDClay, Hendricks, Monroe, Montgomery, Morgan, Owen and 2 more44 min
Jun 10, 4:56 PM EDTAreal Flood AdvisoryINDParke3 hr
Jun 10, 4:56 PM EDTTornado WarningINDHendricks, Putnam19 min
Jun 10, 5:14 PM EDTSevere Thunderstorm WarningINDKnox46 min
Jun 10, 5:23 PM EDTSevere Thunderstorm WarningINDBrown, Greene, Johnson, Marion, Monroe, Morgan and 1 more37 min
Jun 10, 6:15 PM EDTSpecial Weather StatementINDDaviess30 min
Jun 10, 7:28 PM EDTFlash Flood WarningINDKnox6 hr

Nearby

Areal Flood Warnings in Indiana, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.